Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Norman, OK

January 10, 20204 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jan 10, 2020, 7:57 AM CST for 4 counties in Oklahoma. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 7:57 AM CST (13:57 UTC)
Expired
Jan 10, 2020, 8:30 AM CST
In force
33 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Dewey County, OK, Ellis County, OK, Roger Mills County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 123 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 8:10 AM CSTHAIL 15 Se Vici, OK
Jan 10, 8:20 AM CSTHAIL 1Mutual, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 7:44 AM CSTSevere Thunderstorm WatchSPC67 days

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS54 KOUN 101357
SVROUN
OKC043-045-129-153-101430-
/O.NEW.KOUN.SV.W.0002.200110T1357Z-200110T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
757 AM CST Fri Jan 10 2020

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  East central Ellis County in northwestern Oklahoma...
  Northeastern Roger Mills County in western Oklahoma...
  Northwestern Dewey County in northwestern Oklahoma...
  Southeastern Woodward County in northwestern Oklahoma...

* Until 830 AM CST.

* At 757 AM CST, a severe thunderstorm was located 5 miles southwest
  of Camargo, moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Vici, Camargo, Mutual and Cestos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3635 9930 3624 9896 3587 9937 3592 9948
TIME...MOT...LOC 1357Z 208DEG 45KT 3596 9937 

HAIL...1.50IN
WIND...<50MPH
 
$$

Maxwell
2 follow-up statements
113 
WWUS54 KOUN 101404
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
804 AM CST Fri Jan 10 2020

OKC045-129-101414-
/O.CAN.KOUN.SV.W.0002.000000T0000Z-200110T1430Z/
Ellis OK-Roger Mills OK-
804 AM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS AND
NORTHEASTERN ROGER MILLS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3635 9930 3624 9896 3594 9929 3602 9938
      3606 9938
TIME...MOT...LOC 1404Z 208DEG 45KT 3604 9932 

$$

OKC043-153-101430-
/O.CON.KOUN.SV.W.0002.000000T0000Z-200110T1430Z/
Dewey OK-Woodward OK-
804 AM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR NORTHWESTERN DEWEY AND SOUTHEASTERN WOODWARD COUNTIES...

At 804 AM CST, a severe thunderstorm was located near Camargo, moving
northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Vici, Camargo, Mutual and Cestos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3635 9930 3624 9896 3594 9929 3602 9938
      3606 9938
TIME...MOT...LOC 1404Z 208DEG 45KT 3604 9932 

HAIL...1.00IN
WIND...<50MPH
 
$$

Mahale
904 
WWUS54 KOUN 101414
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
814 AM CST Fri Jan 10 2020

OKC043-153-101430-
/O.CON.KOUN.SV.W.0002.000000T0000Z-200110T1430Z/
Dewey OK-Woodward OK-
814 AM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR NORTHWESTERN DEWEY AND SOUTHEASTERN WOODWARD COUNTIES...

At 814 AM CST, a severe thunderstorm was located 4 miles east of
Vici, moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Vici, Mutual and Cestos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3635 9930 3624 9896 3605 9917 3605 9928
      3613 9935
TIME...MOT...LOC 1414Z 208DEG 45KT 3615 9923 

HAIL...1.00IN
WIND...<50MPH
 
$$

Mahale

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:19 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 10, 5:19 AM CST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
519 AM CST Fri Jan 10 2020

.AVIATION...
IFR to MVFR ceilings will continue across much of the area.
Showers and storms are expected to develop over north Texas and
southwest Oklahoma this morning, then gradually spread north and
east. Winds will increase as a cold front moves in this afternoon
shifting winds to the north. Late tonight, some blowing snow and
brief freezing rain will be possible across much of the area.

Day

&&

.PREV DISCUSSION... /issued 448 AM CST Fri Jan 10 2020/

SHORT TERM...(Today through Saturday afternoon)
WV imagery shows mid to upper low just about to move into SW NM
early this morning, with lift and moisture increasing ahead of it.
A subtle mid level shortwave trough will lift over the western low
rolling plains of TX and into western and northern OK from around
12-18Z. Scattered moist convection is expected with this feature.
Instability originating around 800 mb, sufficient deep layer
shear, and steep lapse rates through the hail growth zone will
support elevated super cells over western/northwestern/northern
OK through this morning. Additional elevated convection may
develop as far east as the OKC metro by mid day.

The most significant severe threat will develop later this
afternoon and evening across portions of east central and
southeastern OK along and ahead of a strong cold front. All
severe weather types will be possible, with damaging winds
exceeding 80 mph and embedded tornadoes the main threats. Heavy
rainfall will also result in a flood threat over southeastern OK
through this evening. The severe threat should come to an end
after 9 pm.

Winter weather will begin to develop as early as this evening
across portions of northwestern OK behind the cold front. A mix
of wintry precip will be possible but should quickly transition to
snow after sunset across this area. Decided to issue an adv for
this area with confidence in at least blowing snow fairly high.
Later tonight through mid day tomorrow, it appears there should
be enough moisture within backside of trough to support an area of
snow and sleet moving up from SW/W OK into central and then
northern OK. Will keep the winter wx watch for portions of
northern and central OK for now, and expect if confidence
continues to increase a lot of the region will be placed in an
adv. If system slows slightly, the winter wx watch may need to be
upgraded to a warning. Right now it appears amounts will range
from 1 to 4 inches along and just west of I-44, with the heaviest
amount from near Stillwater to PNC. Expect most of the snow to
quickly end after 18Z Sat. The last threat to mention with this
system will be single digit to low teen wind chills area wide
tomorrow morning.

LONG TERM...(Saturday night through next Friday)
After a return to southerly flow late Saturday night,
temperatures should quickly bounce back to near normal. A series
of shortwaves will move the the region Sunday, Monday, and
Wednesday. These first two are expected to be glancing blows with
little impact to temperatures and no precipitation (due to lack of
moisture).

Expect some moisture return before Wednesday's wave setting us up
for some precipitation chances in the southeast. Some mixed
precipitation may be possible as well as some thunder late week.
Additionally, this wave will be associated with a deeper front,
bringing cooler temperatures back into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  21  31  22 /  70  70  80   0
Hobart OK         62  22  38  25 /  80  80  30   0
Wichita Falls TX  70  27  41  30 /  40  60  30   0
Gage OK           44  16  37  22 /  60  60  10   0
Ponca City OK     63  19  28  16 /  90  70  90   0
Durant OK         69  29  37  28 / 100  90  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from noon CST today through this evening for OKZ032-
     042-043-047-048-051-052.

     Winter Storm Watch from late tonight through Saturday morning
     for OKZ006>008-012-013-020.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Saturday for OKZ004-005-009-010.

TX...None.
&&

14/03/14
Hazardous weather outlook, Jan 10, 5:05 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
505 AM CST Fri Jan 10 2020

OKZ004>048-050>052-TXZ083>090-111115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
505 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms are expected to develop this morning from
western to northern Oklahoma. A few of these storms may reach
severe levels with damaging hail up to the size of golf balls.

Severe thunderstorm chances will increase this afternoon into this
evening primarily across central and southeastern Oklahoma, near
and east of I-35. All severe weather threats will be possible,
with hail up to the size of baseballs, damaging wind gusts
exceeding 80 mph, and brief tornadoes. The highest potential for
tornadoes will exist across southeastern Oklahoma early this
evening.

.Heavy Rainfall...
Heavy rainfall is expected this afternoon and evening across
southeastern Oklahoma. Rainfall totals exceeding 3 to 4 inches
may result in flash flooding.

.Winter Weather...
Blowing snow will be possible across northwestern Oklahoma after
sunset. Some snowfall accumulation may also result in slick
roadways.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Winter weather...
Rain will change to freezing rain, sleet, and snow late Friday
night into early Saturday morning across much of Oklahoma. Snow
accumulations of up to 4 inches will be possible across portions
of central and northern Oklahoma. Hazardous travel conditions will
be possible due to blowing snow and slick road conditions.

.Thunderstorms...
Low thunderstorm chances return Wednesday afternoon across
southeastern Oklahoma. Severe weather is not expected at this
time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jan 10, 6:54 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
654 AM CST Fri Jan 10 2020

OKZ015-016-022-101330-
Washita OK-Dewey OK-Custer OK-
654 AM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Washita...south
central Dewey and central Custer Counties Until 730 AM CST...

AT 653 AM CST, a strong thunderstorm was located 4 miles east of
Foss, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3531 9909 3537 9923 3584 9904 3584 9882
      3572 9867
TIME...MOT...LOC 1253Z 206DEG 45KT 3544 9908

MAD
Special weather statement, Jan 10, 7:28 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
728 AM CST Fri Jan 10 2020

OKZ009-014-015-101400-
Roger Mills OK-Dewey OK-Ellis OK-
728 AM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Roger Mills...
southwestern Dewey and southeastern Ellis Counties Until 800 AM
CST...

AT 726 AM CST, a strong thunderstorm was located over Strong City,
moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

LAT...LON 3609 9965 3600 9922 3581 9935 3581 9938
      3577 9938 3554 9953 3557 9969
TIME...MOT...LOC 1326Z 197DEG 43KT 3566 9959

Maxwell
Special weather statement, Jan 10, 7:55 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
755 AM CST Fri Jan 10 2020

OKZ011-015-017-101430-
Major OK-Dewey OK-Blaine OK-
755 AM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Major...northeastern
Dewey and northwestern Blaine Counties Until 830 AM CST...

AT 752 AM CST, a strong thunderstorm was located 7 miles northwest of
Oakwood, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

LAT...LON 3590 9873 3594 9891 3635 9881 3628 9846
TIME...MOT...LOC 1352Z 198DEG 45KT 3601 9880

Maxwell

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:50 AM CSTWinter Weather AdvisoryOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more31 hr
Jan 10, 6:54 AM CSTSpecial Weather StatementOUNCuster36 min
Jan 10, 7:28 AM CSTSpecial Weather StatementOUNRoger Mills32 min
Jan 10, 7:32 AM CSTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills28 min
Jan 10, 7:55 AM CSTSpecial Weather StatementOUNMajor35 min
Jan 10, 8:03 AM CSTSevere Thunderstorm WarningOUNDewey, Major, Woods42 min
Jan 10, 8:23 AM CSTSevere Thunderstorm WarningOUNMajor, Woods, Woodward18 min
Jan 10, 8:39 AM CSTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods51 min
Jan 10, 9:18 AM CSTSpecial Weather StatementOUNCanadian27 min
Jan 10, 9:23 AM CSTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher52 min
Jan 10, 9:33 AM CSTSpecial Weather StatementOUNAlfalfa27 min
Jan 10, 9:44 AM CSTSpecial Weather StatementOUNPottawatomie46 min
Jan 10, 10:08 AM CSTSpecial Weather StatementOUNHughes37 min
Jan 10, 10:10 AM CSTSpecial Weather StatementOUNGarfield35 min
Jan 10, 10:20 AM CSTSevere Thunderstorm WarningOUNGarfield, Grant40 min
Jan 10, 10:25 AM CSTSevere Thunderstorm WarningOUNLincoln, Pottawatomie20 min
Jan 10, 10:29 AM CSTTornado WarningOUNHughes31 min
Jan 10, 10:33 AM CSTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major42 min
Jan 10, 10:37 AM CSTTornado WarningOUNLincoln9 min
Jan 10, 12:39 PM CSTSpecial Weather StatementOUNMarshall36 min
Jan 10, 12:48 PM CSTSpecial Weather StatementOUNGrady27 min
Jan 10, 12:55 PM CSTSpecial Weather StatementOUNGrady35 min
Jan 10, 12:58 PM CSTSpecial Weather StatementOUNComanche32 min
Jan 10, 1:14 PM CSTSpecial Weather StatementOUNMarshall31 min
Jan 10, 1:18 PM CSTRiver Flood WarningOUNAtoka4 days
Jan 10, 1:25 PM CSTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall50 min
Jan 10, 1:28 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian33 min
Jan 10, 2:02 PM CSTAreal Flood AdvisoryOUNAtoka, Bryan, Coal, Johnston, Love, Marshall4 hr
Jan 10, 2:08 PM CSTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston41 min
Jan 10, 2:17 PM CSTSevere Thunderstorm WarningOUNAtoka, Coal43 min
Jan 10, 2:20 PM CSTTornado WarningOUNAtoka25 min
Jan 10, 2:25 PM CSTAreal Flood AdvisoryOUNHughes4 hr
Jan 10, 2:25 PM CSTTornado WarningOUNAtoka21 min
Jan 10, 2:31 PM CSTSevere Thunderstorm WarningOUNLove29 min
Jan 10, 2:59 PM CSTSpecial Weather StatementOUNCarter31 min
Jan 10, 3:32 PM CSTSpecial Weather StatementOUNCleveland28 min
Jan 10, 3:45 PM CSTAreal Flood AdvisoryOUNCarter, Coal, Hughes, Johnston, Love, Marshall and 2 more3 hr
Jan 10, 3:53 PM CSTSpecial Weather StatementOUNMarshall37 min
Jan 10, 3:56 PM CSTSpecial Weather StatementOUNOkfuskee34 min
Jan 10, 4:03 PM CSTFlash Flood WarningOUNCoal, Hughes, Johnston, Pontotoc3 hr
Jan 10, 4:03 PM CSTSpecial Weather StatementOUNPottawatomie27 min
Jan 10, 4:12 PM CSTFlash Flood WarningOUNCarter, Johnston, Love, Marshall3 hr
Jan 10, 4:20 PM CSTSevere Thunderstorm WarningOUNBryan, Marshall22 min
Jan 10, 4:28 PM CSTFlash Flood WarningOUNAtoka, Bryan, Coal, Johnston, Marshall6 hr
Jan 10, 5:09 PM CSTAreal Flood AdvisoryOUNAtoka, Bryan5 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.